Discussions that mention lisinopril

High & Low Blood Pressure board


Well, they do such different things---I am on atenolol, a beta blocker, because I can tend to have a rapid heartbeat, tachycardia, which a cardiologist said is not dangerous, but I use the beta blocker for that. By itself, it does not totally control my bp, and I was on a calcium channel blocker for no good reason than that my original doctor had samples---

I was taking Norvasc (amlodipine) and it worked, but I really didn't like the side effects, particularly the swelling. And after a time pharmacists and ultimately my new doctor---I fired my old one---had no idea why I would be on a ccb as a first line of treatment.

My new doctor much prefers the ace inhibitors (like lisinopril----the ones that end in
-"ril"-----
although the lisinopril didn't agree with me
and now I am just starting Benicar which is what they call an ARB, a cousin to the ace inhibitors.

My doctor and pharmacist said a lot of doctors tend to prescribe the ace inhibitors because I think most if not all are now generic,and so, cheaper.

Benicar is new enough that it is not generic, and so will be more expensive-----but if it works better for me, the extra dollars are worth it.

But your basic question, I am sure it is a question of either/or because they do different things.

Beta blockers block the effects of adrenaline on the body's beta receptors and slows the nerve impulses that travel through the heart and then the heart does not have to worok as hard because it needs less blood and oxygen. They block the impulses that can cause an arrhythmia.

When I read about this, I totally understood why that was a good choice for me because I was having a racing heart beat---

I have actually have read that beta-blockers are used for anxiety----that effect on the adrenaline thing.

Calcium channel blockers do something different, which is to slow the rate at which calcium passes into the heart muscle and into the vessel wall. This relaxes the vessels to let blood flow more easily through them.

But as my doctor yesterday was actually showing me in a picture he drew-----and I can't duplicate it---but it is that which causes the typical swelling especially in feet and ankles because the blood flow (and fluid) gets to the extremities, but then cannot get out----

It is the same reason I discovered that the ccb's caused such horrible heartburn. I had NEVER had heartburn, ever----but I read in a number of places that this same relaxing of the vessels does that in your esophagus or digestive system----whatever causes it---and I started taking Prilosec, and within two days the heartburn was gone.

So it depends on what issue regarding your high blood pressure that you are trying to treat.

Some people hate beta blockers. For me, they have been one medication that did not seem to have side effects, and was very effective for its purpose for me.